Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 43, NWS St. Louis, MO

March 15, 2012Crawford County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 15, 2012, 2:22 PM CDT for Crawford County, Missouri. It was in force for 19 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 15, 2012, 2:22 PM CDT (19:22 UTC)
Expired
Mar 15, 2012, 2:41 PM CDT
In force
19 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Crawford County, MO

The radar

The St Louis radar (KLSX), 88 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 2:23 PM CDTHAIL 0.753 Sw Cuba, MO
Mar 15, 2:23 PM CDTHAIL 15 W Cuba, MO
Mar 15, 2:26 PM CDTHAIL 0.25Cuba, MO
Mar 15, 2:38 PM CDTHAIL 0.25Cuba, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1947 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1947 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

808 
WUUS53 KLSX 151922
SVRLSX
MOC055-152015-
/O.NEW.KLSX.SV.W.0043.120315T1922Z-120315T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
222 PM CDT THU MAR 15 2012

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CRAWFORD COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 315 PM CDT

* AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CUBA...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CUBA...BOURBON...LEASBURG AND ST. CLOUD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3791 9147 3798 9153 3811 9153 3821 9139
      3820 9136 3820 9113 3816 9109 3815 9109
TIME...MOT...LOC 1923Z 232DEG 15KT 3804 9144
WIND...HAIL <50MPH 1.00IN

$$

TRUETT
1 follow-up statement
287 
WWUS53 KLSX 151941
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
241 PM CDT THU MAR 15 2012

MOC055-151952-
/O.CAN.KLSX.SV.W.0043.000000T0000Z-120315T2015Z/
CRAWFORD MO-
241 PM CDT THU MAR 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CRAWFORD COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3791 9147 3798 9153 3811 9153 3821 9139
      3820 9136 3820 9113 3816 9109 3815 9109
TIME...MOT...LOC 1942Z 232DEG 15KT 3809 9136

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 1:40 PM CDT, 42 minutes earlier.

Area forecast discussion, Mar 15, 1:40 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
140 PM CDT THU MAR 15 2012

.UPDATE...
ISSUED AT 135 PM CDT THU MAR 15 2012

AFTERNOON CONVECTION IS NOW SHOWING ITS HAND. BASED ON TRENDS THE
LAST 45 MINUTES IT WOULD APPEAR THAT BEST COVERAGE OF STORMS WILL
BE ALONG AND SOUTH OF A KIH...CPS...1H2 LINE...ALTHOUGH AM
CERTAINLY NOT DISCOUNTING DEVELOMENT FURTHER N WITH MUCAPES
2000-2500 AND LITTLE IF ANY CIN. ALSO TWEEKED TEMPS DOWN A BIT IN
THE FAR S...WHERE TEMPS ARE STRUGGLING TO RECOVER FROM THE MORNING
CONVECTION.

TRUETT

&&

.SHORT TERM...
ISSUED AT 345 AM CDT THU MAR 15 2012
(TODAY AND TONIGHT)

LITTLE CHANGE IN THINKING SINCE PREVIOUS FORECAST.  TEMPERATURES
WARMED UP ABOVE GUIDANCE YET AGAIN ON WEDNESDAY...AND I SEE NO
REASON NOT TO GO ABOVE GUIDANCE AGAIN TODAY.  AM LESS CONFIDENT IN
MID 80S TODAY THAN YESTERDAY THOUGH SINCE CONVECTION MAY BE MORE
WIDESPREAD ESPECIALLY ACROSS SOUTHERN PORTIONS OF THE CWFA AS A
SHORTWAVE RIPPLES EAST OUT OF THE PLAINS INTO THE MID-MISSISSIPPI
VALLEY.  WENT 2-3 DEGREES WARMER THAN WARMEST MAV GUIDANCE ACROSS
MOST OF THE AREA.  HAVE INCREASED POPS ACROSS SOUTHERN SECTIONS TO
LIKELY AS WELL TO BETTER REPRESENT THE PROPOSED TRACK OF THE
SHORTWAVE.  SHOULD SEE CONVECTION DIMINISH DURING THE EVENING SINCE
THE WAVE MOVES EAST AND THERE DOESN'T APPEAR TO BE MUCH FORCING TO
MAINTAIN STORMS ESPECIALLY AFTER MIDNIGHT.

CARNEY

&&

.LONG TERM...
ISSUED AT 345 AM CDT THU MAR 15 2012
(FRIDAY THROUGH WEDNESDAY)

LITTLE CHANGE IN THINKING SINCE PREVIOUS FORECAST.  TEMPERATURES
WARMED UP ABOVE GUIDANCE YET AGAIN ON WEDNESDAY...AND I SEE NO
REASON NOT TO GO ABOVE GUIDANCE AGAIN TODAY.  AM LESS CONFIDENT IN
MID 80S TODAY THAN YESTERDAY THOUGH SINCE CONVECTION MAY BE MORE
WIDESPREAD ESPECIALLY ACROSS SOUTHERN PORTIONS OF THE CWFA AS A
SHORTWAVE RIPPLES EAST OUT OF THE PLAINS INTO THE MID-MISSISSIPPI
VALLEY.  WENT 2-3 DEGREES WARMER THAN WARMEST MAV GUIDANCE ACROSS
MOST OF THE AREA.  HAVE INCREASED POPS ACROSS SOUTHERN SECTIONS TO
LIKELY AS WELL TO BETTER REPRESENT THE PROPOSED TRACK OF THE
SHORTWAVE.  SHOULD SEE CONVECTION DIMINISH DURING THE EVENING SINCE
THE WAVE MOVES EAST AND THERE DOESN'T APPEAR TO BE MUCH FORCING TO
MAINTAIN STORMS ESPECIALLY AFTER MIDNIGHT.

CONTINUING THE IDEA OF ISOLATED TO WIDELY SCATTERED CONVECTION EACH
DAY THROUGH THE WEEKEND AS SOUTHWEST FLOW CONTINUES OVER THE AREA.
THE BEST CHANCE LOOKS LIKE SATURDAY WHEN ANOTHER WELL DEFINED
SHORTWAVE RIPPLES OUT OF THE SOUTHERN PLAINS ACROSS MISSOURI.  NOT
QUITE READY TO INCREASE POPS ABOVE CHANCE SINCE THE STRENGTH OF THE
WAVE MAY BE DUE TO CONVECTIVE FEEDBACK...BUT LIKELY POPS WOULD BE
VERY APPROPRIATE IF SUBSEQUENT MODEL RUNS CONTINUE TO SHOW THIS
WAVE.  MEDIUM RANGE MODELS STILL SHOW THE FLOW UNDERGOING
EYE-POPPING AMPLIFICATION SUNDAY INTO MONDAY AS A DEEP LONGWAVE TROF
DEVELOPS OVER THE WESTERN U.S. AND A RIDGE AMPLIFIES OVER THE
APPALACHIANS.  SHOULD SEE RAIN CHANCES FALL OFF AS THIS OCCURS SINCE
WE'LL BE CLOSER TO THE RIDGE AXIS THAN THE TROF.  HOWEVER...BOTH THE
ECMWF AND GFS SHOW A TREMENDOUS AMOUNT OF LOW LEVEL MOISTURE
CONVERGENCE SPREADING ACROSS WESTERN MISSOURI BY 00Z TUESDAY...WITH
AN IMPRESSIVE AMOUNT OF QPF ASSOCIATED WITH IT.  IT DOESN'T QUITE
GET INTO OUR CENTRAL MISSOURI COUNTIES...BUT I THINK IT'S TOO CLOSE
TO PULL OUT CHANCES IN CENTRAL MO AT THIS TIME.  SHOULD SEE THOSE
CHANCE POPS OVERSPREAD THE REST OF THE AREA AS THE TROF STARTS TO
SLOWLY MOVE EAST...THOUGH AM NOT SURE ON TIMING AT THIS JUNCTURE.
THIS IS CERTAINLY AN UNSEASONABLE PATTERN...SO CONFIDENCE IN THE
FORECAST FOR NEXT WEEK IS PRETTY LOW.

CARNEY

&&

.AVIATION...
ISSUED AT 1234 PM CDT THU MAR 15 2012
THIS MORNINGS CONVECTIVE CLUSTER PUSHING INTO S IL ATTM...SO
FORECAST TRENDS FOR THIS AFTERNOON DEAL WITH REDEVELOPMENT IN THE
WAKE OF THIS SYSTEM. AMS IS MODERATLY UNSTABLE WITH LITTLE
CIN...SO EXPECT HIT AND MISS CONVECTION DURING THE AFTERNOON. ATTM
NOT CERTAIN IF AND/OR WHERE THE MAIN COVERAGE OF THIS AFTERNOONS
CONVECTION WILL BE...ALTHOUGH HRRR DATA HAS BEEN HINTING THAT THE
SOMEWHAT BETTER FOCUS FOR STORMS WILL BE FROM THE EASTERN OZARKS
THROUGH THE STL AREA. FOR NOW HAVE HIGHLIGHTED TS THREAT WITH CB
CLOUD GROUP ALG AND S OF I-70 CORRIDOR. HAVE ALSO KEPT CB GROUP
GOING INTO THE EVENING...AS THERE SEEMS TO BE SOME MODEL CONSENSUS
THAT SHORTWAVE CURRENTLY OVER OK WILL KEEP SOME THREAT GOING PAST
MAX HEATING. FINALLY...GIVEN PERSISTENT S FLOW AND CONDITIONS OVER
THE PLAINS AROUND DAYBREAK THIS MORNING...HAVE INTRODUCED A BIT OF
FOG AND STRATUS FOR EARLY FRIDAY MORNING...PRIMARILY IN UIN AND
COU.

SPECIFICS FOR KSTL...TAF ATTEMPTS TO REFLECT AN AMS-TYPE TSRA
THREAT WITH A BKN CU FIELD...VCSH...AND CB CLOUD GROUP...AND WILL
REFINE THIS IF/WHEN CONVECTIVE TRENDS BECOME A BIT BETTER DEFINED.
AS MENTIONED ABOVE...HAVE ALSO HELD ONTO CB CLOUD GROUP PAST MAX
HEATING AND THROUGHOUT THE EVENING DUE TO UPSTREAM SHORTWAVE.

TRUETT

&&

.CLIMATE...
HERE ARE THE RECORD HIGH MAXIMUM AND HIGH MINIMUM TEMPERATURES
FOR KSTL AND KCOU FOR THURSDAY 03/15 AND FRIDAY 03/16.

KSTL

DAY  DATE   HI MAX  YEAR   HI MIN  YEAR
THU 03/15     80F   1945     60F   1919
FRI 03/16     86F   1945     57F   1919

KCOU

DAY  DATE   HI MAX  YEAR   HI MIN  YEAR
THU  03/15   79F    1914     62F   1919
FRI  03/16   87F    1945     55F   1945

&&

.PRELIMINARY POINT TEMPS/POPS...
ST LOUIS        85  61  85  65 /  40  40  30  20
QUINCY          82  60  83  59 /  30  30  20  20
COLUMBIA        82  60  82  60 /  40  40  20  20
JEFFERSON CITY  82  58  82  63 /  40  40  20  20
SALEM           75  59  80  62 /  50  40  40  30
FARMINGTON      73  59  81  62 /  60  40  40  30

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 15, 5:13 AM CDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
513 AM CDT THU MAR 15 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
513 AM CDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND
TONIGHT. SOME OF THE STORMS COULD BE STRONG TO SEVERE ACROSS PARTS
OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THE PRIMARY SEVERE
WEATHER THREAT WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY AND
AGAIN IN CENTRAL MISSOURI ON MONDAY AND OVERSPREADING THE AREA TUESDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

CARNEY

In the hours before

Local storm report, Mar 15, 10:19 AM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1019 AM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     HAIL             NASHVILLE               38.35N  89.38W
03/15/2012  E0.25 INCH       WASHINGTON         IL   TRAINED SPOTTER

            VERY BRIEF PERIOD OF PEA-SIZED HAIL

&&

TRUETT
Special weather statement, Mar 15, 1:51 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
151 PM CDT THU MAR 15 2012

MOZ072-073-151915-
CRAWFORD MO-WASHINGTON MO-
151 PM CDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON AND
EASTERN CRAWFORD COUNTIES UNTIL 215 PM CDT...

AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ANTHONIES MILL...MOVING EAST
AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ANTHONIES MILL...
  RICHWOODS...
  LATTY...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TRUETT
Local storm report, Mar 15, 2:19 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
219 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     HAIL             WOOD RIVER              38.86N  90.08W
03/15/2012  E0.25 INCH       MADISON            IL   TRAINED SPOTTER

&&

DYE
Local storm report, Mar 15, 2:20 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
220 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             ROXANA                  38.84N  90.05W
03/15/2012  E0.25 INCH       MADISON            IL   TRAINED SPOTTER

&&

DYE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 7:00 PM CDTSevere Thunderstorm WarningLSXJefferson45 min
Mar 15, 1:56 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington49 min
Mar 15, 3:11 PM CDTFlash Flood WarningLSXCrawford, Washington3 hr
Mar 15, 3:19 PM CDTSevere Thunderstorm WarningLSXWashington26 min
Mar 15, 3:23 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Warren37 min
Mar 15, 3:27 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage48 min
Mar 15, 3:47 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington19 min
Mar 15, 3:48 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington42 min
Mar 15, 3:59 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Warren46 min
Mar 15, 4:12 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis33 min
Mar 15, 4:26 PM CDTFlash Flood WarningLSXCrawford, Washington3 hr
Mar 15, 4:46 PM CDTSevere Thunderstorm WarningLSXSaint Charles29 min
Mar 15, 4:50 PM CDTSevere Thunderstorm WarningLSXLincoln40 min
Mar 15, 5:20 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Warren26 min
Mar 15, 6:16 PM CDTFlash Flood WarningLSXCrawford, Washington4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.